• I am having severe joint and muscle pain. I have finished with chemo and radiation and I am concerned about arthritis

    Asked by Trey on Friday, October 7, 2011

    I am having severe joint and muscle pain. I have finished with chemo and radiation and I am concerned about arthritis

    I'm new to this site, I stumbled upon it looking for information about pain. I have finished my final radiation treatment 3 weeks ago and I am in so much pain and it seems to just get worse no matter what I do. I feel like its a combination of muscle pain all over my body as if I over did it in the gym and arthritis pain but I have no experience with arthritis.
    I was hoping that someone could shed some light on this as prior to my diagnosis and surgery, I was a relatively healthy and very active 44 year old who runs, swims and bikes throughout the year. I hike daily and ski in the winter months and now I cannot seem to get any relief from chronic pain that inhibits all of my daily activities and I take a lot of pain medication that doesn't seem to help.

    8 Answers from the Community

    8 answers
    • hummingbird's Avatar

      Hello Trey
      Oddly I'm having the same problem although I've had problems with arthritis pre cancer. I'm now on Arimedex and have the feeling that I've run 5 miles even though I haven't! I'm going to my oncologist on Monday to see if there is something I can do as I'm on the drug for 5 years and that's a long time to feel this way! I'm older than you (64) so my bones and muscles are more likely to ache,but, I know how you feel---we want to get on with exercise and physical activity! You aren't alone and I'll post what the doctor says...Good luck...

      about 5 years ago
    • grams2jc's Avatar

      Pre BC diagnosis I had dealt with Rheumatoid Arthritis for 23 years. Amazingly, since I finished chemo and radiation in July I have not had to take any RA meds. Joints are better. Rheumatologist says we will wait until I have swelling and pain to restart meds, WHEW! I am wondering, have you had labs drawn? Are all of your levels, potassium, etc in line? Did chemo deplete some much needed vitamins and minerals, etc?Recently saw some info on Vitamin D and pain.

      Good luck, hang in there

      about 5 years ago
    • mspinkladybug's Avatar

      breast survivor here on femara and i feel 150! I have r/a and nuroprthy pain from chemo I just started taking cymbalta for the pian I am day 5 on it day 1 was like being on chemo it was horrible from side effect but better now I do water aerobic to help with pain and stiffness also but tlak to your onc and your general dr about pain control I alo take a handful of vit and lost of vit d to help but forst you need to have a vit d checked sometime that being low causes pain but it recomend that you talk to your dr beside cymbalta there is lyrica and other nonnarcotic drugs out there but they do have their own issue good luck and hang in there

      about 5 years ago
    • kkimt's Avatar

      I had the same symptoms after radiation and chemotherapy. I also thought that it may be arthritis, but I never had any issues before radiation and chemo.Someone suggested that I take one Vitamin D a day. Please check with your doctors first, but it did help me. I still get occassional pain, but not anything as severe as I initially had.

      almost 5 years ago
    • billwebster's Avatar

      So sorry to hear about your pain issues. I'm a 59 yr. old man, and have found every individual has different results with different chemo combinations. Do as much online research as you can and then try to make the best decisions for yourself. As young as you are, I'm really surprised you're having such a tough time. The radiation may be the culprit. It stays in your tissue for months- took me two full months to overcome my aches and pains, but then had 10 months of good mobility. I was a daily cyclist, very outdoor active and have really missed flying in the wind. I have a blog on www.caringbridge.org which has been a real help for me. You might try it too. Best of luck!

      almost 5 years ago
    • mykidshavepaws' Avatar

      I had osteoarthritis in my back, neck and hands before chemo. It seems like when one area flares up they all do. It's hard to tell if chemo is making it worse but they are all on full tilt at the moment. I've had 2 sessions of chemo and one radiation. I take Lodine (NSAID) once or twice daily and tramadol or hydrocodone when that doesn't work

      over 4 years ago
    • erindipity's Avatar

      I've been having the same horrible pain that you've described. Did it go away? What did your doctor do to help you? I am miserable!

      about 4 years ago
    • mimilbj1's Avatar

      HI Trey,
      Unfortunatly I don't have an answer for you but am experiencing the same problem with my knees and was wondering if anyone else had muscle and knee pain after they started Chemo? If so was there a cure for it? Anything I can do to help it? I am willing to do anything well almost anythig.

      about 4 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy

    Read and answer more lung cancer questions.  Also, don't forget to check out our Lung Cancer page.